Virginia, 2024

Hail and Damaging Winds in Virginia, May 22, 2024

May 22, 2024 · NWS RNK · 7 events in 3 counties and zones

Isolated storms developed in the afternoon hours, and were mainly terrain driven from afternoon heating and strong destabilization. Very little upper level support helped to limit the coverage of severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Isolated storms developed in the afternoon hours, and were mainly terrain driven from afternoon heating and strong destabilization. Very little upper level support helped to limit the coverage of severe storms. Steep lapse rates and low freezing levels resulted in storms producing large hail and localized damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 22, 1:24 PM EST, 31 minutes earlier.

Area forecast discussion, May 22, 1:24 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
224 PM EDT Wed May 22 2024

.SYNOPSIS...
Isolated thunderstorms are expected again this afternoon as the
region remains between high pressure over the western Atlantic and
low pressure in the central United States. This low crosses the
Great Lakes and will drape a front across the Ohio and
Tennessee Valleys by Thursday bringing showers and
thunderstorms, along with a chance of heavy rain to the region
Thursday and Friday. The wet weather pattern continues through
the beginning of next week with yet another front crossing
through the area.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 200 PM EDT Wednesday...

Key messages:

   - No significant changes to probability of precipitation
   - Confidence high for above normal temperatures
   - More showers and storms accompany a front on Thursday

Above normal temperatures today in the upper 70s and 80s for the
entire forecast area due to abundant sunshine earlier this
morning and only partly cloudy cumulus and stratocumulus this
afternoon. Southwest flow is also enhancing temperatures and
moistening the atmosphere. There is little to no upper
atmosphere support for convection, and a front coming from the
plains is still too far west to meaningfully increase our storm
potential. Thus, most convection today will be anchored to
ridges and mountains as topography will drive most convective
initiation. Some areas will reach their convective temperature,
but without any support, severe potential is limited. So
isolated storms will pepper the area, concentrated along the
Blue Ridge and just west. A few small singular cells are forming
in the southern Blue Ridge. Once we lose diurnal heating, expect
convection to die quickly after dusk.

A cold front will drape itself through the TN/OH Valleys and
sink south into the Mid-Atlantic on Thursday. Because of this,
expecting Thursday to be more active and have more widespread
convective coverage than today. High resolution models aren't in
excellent agreement on the areas of highest threat, but higher
CAPEs and instability sit south of the VA/NC state line.
Damaging winds would be the greatest threat with any strong to
severe storms that form Thursday. Temperatures will be similarly
warm in the 70s and 80s.

Antecedent conditions have primed some areas in the mountains
for future flooding threats. With a slow moving frontal boundary
positioned for a collision with healthy moisture and PWATs
around and in excess of 1.5", localized flooding is a threat
each afternoon.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 130 PM EDT Wednesday...

Key Messages:

1. Daily chances of showers and thunderstorms through the period.
2. Locally heavy rain possible, may result in localized flooding.
3. Above normal temperatures through the period.

A cold front will reach the area by Thursday, and eventually stall
over the eastern US by the end of the work week. Showers and
thunderstorms as a result of this front will be ongoing by the start
of this forecast period, lingering into the overnight and
through Friday with plentiful ambient moisture and the nearby front.

Shower and thunderstorm chances continue through Friday as another
mid level shortwave moves into the Mid Atlantic, with the greatest
chances during the peak afternoon heating, but decrease overnight.
Saturday looks to start off dry, but a mid level trough crosses
later in the day to bring increased potential showers and storms.
Deep layer shear is also forecast to be higher on Saturday, compared
to Friday, which would support more organized storms, especially if
the passage of the upper trough coincides with peak diurnal heating.

Generally southerly flow will continue to advect moist air into
the region, keeping precipitable water values above normal
through the forecast period. That being said, rain showers may
be heavy at times through the end of the work week and into the
weekend. Soil moisture over the area is already fairly high from
recent rainfall, and these additional rounds of rain,
especially if over the same areas, could increase risk of
localized flooding.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 200 PM EDT Wednesday...

Key Messages:

1. Daily chances for showers and storms continue into the work week.
2. Temperatures still above normal, but somewhat cooler by midweek.

For the Memorial Day weekend, ridging aloft between system will
bring a brief respite from the rain Sunday morning, although
confidence is low on how long that break will be. Another cold front
approaches from the west, associated with a deeper 500mb trough. A
prefrontal trough may reach the area late Sunday, which may increase
chances for showers and storms later in the day for the western
mountains. The front looks to reach the central Appalachians by
Monday, keeping showers and thunderstorms in the forecast for
Memorial Day. Potential for severe storms at this time looks to be
higher Monday, given the better upper level support via the upper
trough. However, at this time, it is still too far out to determine
mesoscale details that influence severe weather potential. The cold
front looks to cross the area Tuesday, bringing a cooler and drier
airmass to the region, and with this change in airmass, expecting
cooler temperatures for the middle of the work week.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 215 PM EDT Wednesday...

Some mid to upper level clouds have begun to partially cover
sites west of the Blue Ridge. Not expecting them to lower into
MVFR conditions, though they will lower overnight. Isolated
showers will affect mountain areas, though confidence on
location is too low to include them in TAFs this afternoon.

A cold front will enter the area on Thursday, bringing better
chances for thunderstorms and showers, but most will likely
occur after 18Z. Along with the front some reduced vsby and
sub-VFR cigs could occur in the morning hours. Inside of any
thunderstorms, heavy rainfall could reduce vsby temporarily as
well.

Prevailing winds are light from the west or southwest through
this forecast period.

EXTENDED AVIATION OUTLOOK...

A cold front will approach the area Thursday bringing increasing
chance for showers and thunderstorms. This front will stall by
Friday across the Mid Atlantic.

Waves of low pressure riding along this weak boundary will
trigger more showers and thunderstorms and increase the
likelihood of MVFR conditions Friday through Sunday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...VFJ
SHORT TERM...AS
LONG TERM...AS
AVIATION...AMS/VFJ
Hazardous weather outlook, May 22, 1:25 PM EST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
225 PM EDT Wed May 22 2024

VAZ007-009>013-018>020-WVZ042>044-507-508-231830-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Craig-Alleghany VA-Bath-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
225 PM EDT Wed May 22 2024

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Locally heavy rain is possible on Thursday and Friday.

There is a marginal risk of severe thunderstorms Thursday. The
primary threat is damaging wind. Storm chances continue each
afternoon and evening through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ014>017-022>024-032>035-043>047-058-059-231830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Montgomery-Grayson-Carroll-Floyd-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
225 PM EDT Wed May 22 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Locally heavy rain is possible on Thursday and Friday.

There is a marginal risk of severe thunderstorms Thursday. The
primary threat is damaging wind. Storm chances continue each
afternoon and evening through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 22, 1:44 PM EST, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
244 PM EDT Wed May 22 2024

VAZ012-013-016-221915-
Pulaski VA-Wythe VA-Carroll VA-
244 PM EDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL PULASKI...EAST
CENTRAL WYTHE AND NORTHEASTERN CARROLL COUNTIES THROUGH 315 PM EDT...

At 244 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sylvatus, or near Patterson, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hillsville...
Patterson...
Allisonia...
Dugspur...
and Sylvatus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3676 8080 3680 8083 3686 8088 3697 8067
      3687 8059 3678 8056
TIME...MOT...LOC 1844Z 248DEG 11KT 3683 8079

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BMG

The radar

The Roanoke radar (KFCX), 43 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Carroll

When
May 22, 1:55 PM EST
Where
Carroll County, Longshoal
Measured
1 in hail
Reported by
Public
Coordinates
36.880, -80.720

Quarter sized hail covering the ground on Mitchells Crossing Road was reported through social media.

Thunderstorm Wind, Roanoke

When
May 22, 4:01 PM EST
Where
Roanoke County, 3.02 mi SW of Catawba
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
37.350, -80.160

A few trees were downed by thunderstorm winds about three miles southwest of US 311 along Blacksburg Road.

Hail, Roanoke

When
May 22, 4:02 PM EST
Where
Roanoke County, 3.02 mi SW of Catawba
Measured
1 in hail
Reported by
Public
Coordinates
37.350, -80.160

A few hailstones the size of quarters were reported on Blacksburg Road.

Thunderstorm Wind, Roanoke

When
May 22, 4:02 PM EST
Where
Roanoke County, 1.3 mi ESE of Catawba
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.370, -80.100

Several trees were downed by thunderstorm winds between the 4000 and 5000 block of Bradshaw Road, and some of the fallen trees caused damage to fencing.

Hail, Roanoke

When
May 22, 4:14 PM EST
Where
Roanoke County, 0.19 mi ENE of Mason Cove
Measured
1 in hail
Reported by
Public
Coordinates
37.370, -80.067

Numerous hailstones at least the size of a quarter were reported at Watkins Market on Bradshaw Road.

Thunderstorm Wind, Grayson

When
May 22, 4:59 PM EST to 5:04 PM EST
Where
Grayson County, 3.4 mi ENE of Whitetop
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.610, -81.560

A tree was downed by thunderstorm winds on US 58 near Helton Creek Lane, and another tree was downed by thunderstorm winds near the intersection of Highland Parkway and Sturgills Road.

Thunderstorm Wind, Grayson

When
May 22, 5:13 PM EST
Where
Grayson County, 1.5 mi S of Grant
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
36.649, -81.405

Thunderstorm winds downed a tree on Troutdale Highway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181529, 1181533, 1181530, 1181534, 1181531, 1181539, 1181536.